To Your Good Health: Deliberate approach to neuropathy is the most prudent
DEAR DR. ROACH: My son has been experiencing what he thinks is neuropathy in his arms and fingers. He currently feels sharp pain in his fingers. He has a tingling feeling as well. The orthopedic surgeon’s office put him on meloxicam, and he wears an arm brace as well as a computer brace. Is meloxicam used for these problems? Or is there another medicine or test that should be given/done to alleviate the pain? It keeps him from sleeping. Do you have any suggestions? — C.A.
ANSWER: Neuropathy is a general term meaning “something wrong with one or more nerves.” Pain and numbness or tingling are common early symptoms; weakness is a late and more serious symptom. In the case of arm and finger pain in otherwise healthy people, the most common neuropathies are compression neuropathies of the arms, going down to the fingers. Carpal tunnel syndrome causes neuropathy of the median nerve, which supplies the thumb and three middle fingers; while ulnar entrapment, also called cubital tunnel syndrome, is caused by a compressive neuropathy of the ulnar nerve, which supplies the nerves to the little finger and part of the ring finger. Less commonly, one or more nerves can be compressed in the neck or in the brachial plexus in the armpit.
Most general doctors, or an expert such as a neurologist or orthopedic surgeon, can usually make the correct diagnosis by physical exam. A wrist brace (for carpal tunnel) or elbow brace (for ulnar entrapment) and taking an anti-inflammatory such as meloxicam is often a reasonable first-line approach. Injections and surgery may be considered, and there are other medications that can be tried for symptomatic relief. Unless there is weakness or atrophy present, a deliberate approach is prudent, and rushing to surgery is unwise.
Before surgery, or if the diagnosis is unclear, further testing often includes an EMG (electromyography) and nerve conduction studies. These are the best ways of determining precisely which nerves are involved.
DEAR DR. ROACH: Your recent article on vaccinating people on immunosuppressants hit home. My wife takes Rituxan every six months for rheumatoid arthritis. Twenty-one days after her last Rituxan (two required within two weeks, every six months), she received her first vaccine shot. She got her second vaccine shot (Moderna) 28 days later. How soon after the last vaccine shot can she safely get a booster shot? If you wait six months from last vaccine, you are in need of another Rituxan infusion. It’s a Catch-22. — M.D.L.
ANSWER: I can’t answer with precision, as there is no evidence of effectiveness of a booster shot, nor is there definitive evidence that the rituximab (Rituxan) is preventing the vaccine from working.
However, based on my understanding of the vaccine and the effects of rituximab on the antibody-producing B cells, I’d suggest you ask her rheumatologist about repeating her vaccine four to six weeks before her rituximab. That would give the most time after the previous injection and enough time for the vaccine to work before the next one.
Physicians are in uncharted waters for some individuals with specific medical conditions and have to exercise their best judgment. Five months from now, the COVID-19 situation in North America may be totally different from how it is now, and there may be better guidance on giving vaccines to immunosuppressed people.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved
DEAR ABBY: Several years ago, while living with my sister, I bought a $900 rowing machine I could barely afford.... read more